Colorado, 2017

Hail in Colorado, August 2, 2017

August 2, 2017 · NWS PUB · 1 event in 1 county or zone

A strong storm produced hail up to nickel size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong storm produced hail up to nickel size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 2, 2:45 PM MST, 4 hours 34 minutes earlier.

Area forecast discussion, Aug 2, 2:45 PM MST, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
345 PM MDT Wed Aug 2 2017

.SHORT TERM...(This evening through Thursday)
Issued at 344 PM MDT Wed Aug 2 2017

Upper wave rotating around the ridge and over CO this afternoon with
line of rather fast moving tsra dropping south across the region.
Mesoscale models, including the HRRR, looking a little underdone
with CAPE, as SPC and LAPS mesoanalysis suggest values well over
1000 J/KG over much of the eastern plains, which is a few hundred
J/KG more most models. As a result, convection has started slightly
earlier and is a little more vigorous than model forecasts,
especially over the eastern mountains and I-25 corridor. For the
rest of the afternoon and evening, expect isolated to scattered tsra
over much of the area, with eastern mountains and far eastern plains
favored for best convective coverage. Given rather large instability
(CAPE 2000 J/KG) over the far ern plains, some concern for strong
convection building south along the KS border this evening, with
HRRR hinting at this scenario as well. Convection over the mountains
will begin to diminish by late evening, but may linger much of the
night on the plains, as pre-frontal trough drops through by
midnight, followed by the main cold front around sunrise.

On Thu, cold front exits the area to the south by mid to late
morning, with models suggesting at least a few -shra on the plains
along and behind the boundary through midday. By afternoon,
mountains destabilize with rather widespread convection developing,
especially along and west of I-25 where upslope flow aides in
development. There will be a threat for a few stronger storms over
the srn Sangres/srn I-25 corridor and along the NM border given 30-
40 kt 0-6km shear, along with the potential for heavy rain over
eastern mountain burn scars. Would expect least coverage of storms
over the eastern plains/lower Ark Valley, as air mass may be too
cool/stable for much in the way of convection. Max temps behind the
front over the eastern mountains and plains will run 10-15f cooler
than Wed maxes, with more modest cooling of 2-4f farther west over
the remaining mountains and interior valleys.

.LONG TERM...(Thursday night through Wednesday)
Issued at 344 PM MDT Wed Aug 2 2017

The general synoptic scale pattern over the majority of the extended
forecast period includes shortwave troughs propagating over the
region and an upper level ridge consistently over northern Mexico.
The NW flow will limit the amount of monsoonal moisture available,
but thunderstorms will still be possible with the shortwaves
developing over the region.

Thursday evening will consist of showers and thunderstorms overnight
with post frontal winds conducive to upslope flow over the Raton
Mesa and the Palmer Divide in unison with CAPE values ranging from
1200 - 1500 J/kg. During the overnight hours, the energy in the
atmosphere diminishes, cutting off thunderstorms. Friday will have a
chance for thunderstorms, but a well capped atmosphere will limit
initiation towards the latter parts of the day. The storms that do
develop will initiate strongly, but timeliness of development and
lack of strong shear, will limit the storm's life cycle.

The next cold front will propagate over the region during late
morning hours on Saturday and stall through the afternoon and
evening hours. The post frontal winds will be conducive for upslope
flow, enabling showers and thunderstorms during the overnight hours.
Sunday and Monday will be cooler, post cold front, but upslope flow
is still conducive for thunderstorms, particularly over the SE
mountains.

The next cold front and it's associated shortwave trough will begin
to develop over the region Tuesday into Wednesday, with showers and
thunderstorms possible during the afternoon and evening hours.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 344 PM MDT Wed Aug 2 2017

Will carry a VCTS mention at all terminals into the evening , and
some MVFR conditions may be possible under some of the stronger
storms. Cold front will drop south through KCOS and KPUB after 06z,
leading to a period of gusty N-NE winds some isolated -shra until
mid-morning Thu. May also see some areas of MVFR cigs develop after
10z on the eastern plains, possibly impacting KCOS and KPUB through
the morning. Tsra will become widespread over the mountains Thu
afternoon, with storms possible at all taf sites after about 20z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PETERSEN
LONG TERM...SKELLY
AVIATION...PETERSEN
Hazardous weather outlook, Aug 2, 10:50 AM MST, 8 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1150 AM MDT Wed Aug 2 2017

COZ058>089-093>099-031800-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1150 AM MDT Wed Aug 2 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are expected this afternoon and
tonight, with the greatest chance for storms over the mountains
across the Palmer Divide and on the eastern plains north of the
Arkansas River. The primary threats with thunderstorms will be
locally heavy rainfall, small hail, lightning and wind gusts to 45
mph. One or two storms on the plains may become strong, with wind
gusts up to 60 mph and hail the size of nickels.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to scattered thunderstorms will be possible each day,
with the best chances being over and near the higher terrain. The
main storm threats will be locally heavy rain, lightning and wind
gusts up to 50 mph. Flash flooding will be possible, especially on
burn scars and in urban areas. A few of the stronger storms may
also produce hail up to the size of quarters

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and tonight across all of south-central
and southeastern Colorado.

10/28

In the hours before

Local storm report, Aug 2, 2:17 PM MST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
317 PM MDT WED AUG 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     TSTM WND GST     2 NNE PUEBLO            38.33N 104.60W
08/02/2017  E50 MPH          PUEBLO             CO   TRAINED SPOTTER

            HEAVY RAINFALL WITH NO ESTIMATE. WATER
            RUNNING THROUGH THE STREETS.

&&

RMG
Special weather statement, Aug 2, 2:22 PM MST, 4 hours 57 minutes before
Special Weather Statement
National Weather Service Pueblo CO
322 PM MDT WED AUG 2 2017

COZ079-080-086-087-022200-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Wet Mountains above 10000 Ft CO-
322 PM MDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HUERFANO...EAST
CENTRAL CUSTER AND SOUTHWESTERN PUEBLO COUNTIES UNTIL 400 PM MDT...

At 322 PM MDT, Doppler radar was tracking a strong thunderstorm near
Beulah, or 25 miles southwest of Pueblo, moving south at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Greenhorn Mountain, Rye, San Isabel, Beulah and Colorado City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3809 10514 3816 10493 3791 10474 3783 10503
TIME...MOT...LOC 2122Z 338DEG 36KT 3806 10500

ep
Special weather statement, Aug 2, 2:36 PM MST, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Pueblo CO
336 PM MDT WED AUG 2 2017

COZ069-070-022215-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
336 PM MDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RIO GRANDE AND SOUTH
CENTRAL SAGUACHE COUNTIES UNTIL 415 PM MDT...

At 336 PM MDT, Doppler radar was tracking a strong thunderstorm near
La Garita, or 29 miles northwest of Alamosa, moving south at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Center and La Garita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3793 10624 3787 10602 3759 10607 3770 10639
TIME...MOT...LOC 2136Z 019DEG 32KT 3783 10617

ep
Special weather statement, Aug 2, 3:05 PM MST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Pueblo CO
405 PM MDT WED AUG 2 2017

COZ072-074-079-087-022245-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Wet Mountains between 6300 and 10000Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
405 PM MDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUERFANO COUNTY UNTIL 445
PM MDT...

At 404 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Farisita, or 43 miles northwest of Trinidad,
moving south at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
La Veta and Farisita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3778 10507 3780 10488 3743 10474 3739 10512
TIME...MOT...LOC 2204Z 355DEG 24KT 3768 10496

kam
Special weather statement, Aug 2, 3:15 PM MST, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Pueblo CO
415 PM MDT WED AUG 2 2017

COZ086>088-022300-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
415 PM MDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUERFANO...NORTH
CENTRAL LAS ANIMAS AND SOUTH CENTRAL PUEBLO COUNTIES UNTIL 500 PM
MDT...

At 415 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles northeast of Walsenburg, or 31 miles south of Pueblo, moving
southeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of east central
Huerfano...north central Las Animas and south central Pueblo
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3782 10462 3794 10444 3771 10415 3756 10444
TIME...MOT...LOC 2215Z 320DEG 19KT 3783 10448

kam

The radar

The Pueblo radar (KPUX), 126 km away, was scanning. The volume nearest the first event began at 02:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kiowa

When
August 2, 7:19 PM MST to 7:24 PM MST
Where
Kiowa County, 3.04 mi ESE of Eads
Measured
0.88 in hail
Reported by
Public
Coordinates
38.460, -102.730

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710466.